Be careful with any interpretation of this, but a Phoenix medical clinic is under investigation following 3 patient deaths given anabolic steroids. ( KNXV-TV)
All three men have at least two things in common, they were taking steroids and they were getting them at Revolution Medical Centers, a Phoenix-based clinic that's currently under state and federal investigation.
"We're looking to see if there is a causal relationship between the death and the treatment or therapy they were being given," said Dr. Craig Runbeck, executive director, Arizona Naturopathic Physicians Board of Medical Examiners.
"You're hitting your body with a biochemical sledge hammer and you're pushing things way beyond where they were designed to be," Runbeck said.
The autopsy reports make no mention of anabolic steroids, but police reports and medical records do.
"Patients die everywhere," said Dr. Jeremy Bula, owner of Revolution Medical Centers. "They didn't die as a result of anabolic steroid use."
But one patient left behind a note. "Stop using steroids. They will destroy your life or anyone with you," the note said. Moments later, Brian Stubstad committed suicide.
A completed suicide is usually a very complicated multi-factorial act. No one should point a finger at one particular cause. However, it is true that anabolic steroids can be mood altering -- this is indisputable. Is the use of anabolic steroids necessary and sufficient to produce an act of violence? Probably not in most cases. Can the use of AASs be contributory. Absolutely....in a vulnerable person. (Anabolic steroids are now a major drug of abuse; medical clinics are developing withdraw plans for users)
According to documents obtained by ABC15, he was a patient at Revolution Medical Centers for two years. His chart indicates he had taken trembolin, a powerful steroid that's not approved for human use.
"Anytime you use a drug that's not approved for human use, there are unknown side effects," Runbeck said.
Was Brian Stubstad speaking from the grave? According to medical records, he was complaining of depression and mood swings shortly after receiving steroids from Revolution Medical Centers. In the weeks leading up to his suicide, there were police reports, a pattern of violence, and even an order of protection alleging death threats.
"The story sounds very familiar," said Don Hooton, whose son Taylor began using anabolic steroids five years go. Six months later, 16-year-old Taylor was dead. "He was going through severe mood swings," Hooton said. "It went far enough that he went upstairs, took two belts and hung himself."